[Skip to Navigation]
Article
October 19, 1889

MEDICAL PROGRESS.

JAMA. 1889;XIII(16):559-560. doi:10.1001/jama.1889.02401120017002

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

Chloroform Accidents.  —Apropos of a recent discussion in the Paris Académie de Medécine, Prof. Dastre classifies the causes of fatal accidents resulting from the administration of chloroform as follows: Primary syncope, respiratory or cardiac; secondary syncope; toxic apnœa. In the first class death results from the first inhalations (initial shock); this occurs from reflex cardiac syncope in nervous, impressionable individuals weakened by suppuration or hæmorrhages, or in individuals otherwise healthy who suffer from irregularity of the heart's action (in animals with those which exhibit habitual cardiac irregularity, as the dog), or they arise from reflex apnœa under analogous conditions. In the second class (secondary or bulbar syncope) narcotism is more advanced; the heart's action may be arrested suddenly or gradually; the arrest of respiration may be slow and progressive or sudden from tetanic spasm of the glottis. The third class of cases comprises those of fatal intoxication in which the

First Page Preview View Large
First page PDF preview
First page PDF preview
×